Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 162, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jul 28, 1997, 1:54 PM EDT for Haywood County, Transylvania County, North Carolina. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 1997, 1:54 PM EDT (17:54 UTC)
- Expired
- Jul 28, 1997, 3:00 PM EDT
- In force
- 66 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Haywood County, NC, Transylvania County, NC
The radar
The Greer radar (KGSP), 82 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.9 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 912 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 281757 RRA SVRGSP NCC087-175-281900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 154 PM EDT MON JUL 28 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 300 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST NORTH CAROLINA ...SOUTHERN HAYWOOD COUNTY...TRANSYLVANIA COUNTY AT 155 PM...DOPPLER WEATHER RADAR SHOWED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF BEECH GAP...12 MILES NORTH OF BREVARD. THE THUNDERSTORM WAS DRIFTING TO THE SOUTHWEST AT LESS THAN 5 MPH...AND WILL MOVE FROM SOUTHERN HAYWOOD COUNTY INTO NORTHERN TRANSYLVANIA COUNTY BY 3 PM. IN ADDITION TO THE NORMAL SEVERE THREATS OF DAMAGING WINDS AND LARGE HAIL...THERE IS AN INCREASED THREAT OF FLASH FLOODING DUE TO THE SLOW MOVEMENT OF THE STORM. SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 TO OVER 100 MPH. THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY DAMAGE MOBILE HOMES...SOMETIMES BUILDINGS. VERY LARGE HAIL CAN INJURE ANYONE CAUGHT OUTSIDE. THIS SLOW MOVING THUNDERSTORM MAY ALSO CAUSE FLOODING OF SMALL STREAMS...LOW AREAS...AND UNDERPASSES. BURRUS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 8:51 AM EDT, 5 hours 3 minutes earlier.
Area forecast discussion, Jul 28, 8:51 AM EDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 851 AM EDT MON JUL 28 1997 ALL: GOING FCSTS LUK OK. 12Z UPR AIR GLANCE VIA GARP SHWNG NOT MUCH CHANGE ALF SINCE YESTERDAY VCNTY CWA...ALTHO SOME EVIDENCE OF COOL AIR POOL AT 50H. MODIFIED FFC SNDG GIVES CAPE OF AROUND 3500 AGAIN TDY..SO WUDNT BE SURPRISED TO SEE SOME STRNG/ISOLD SVR TSTMS AGAIN THIS AFTN. WITH SOMEWHAT COOLER AIR SHWNG UPIN MID TO UPR LVLS...TSTMS SHUD BE A BIT MORE NUMEROUS THAN IN PREVIOUS DAYS. TEMPS ALREADY WELL INTO THE 70S MTNS AND LOWER 80S RMNDR CWA. ABSCENCE OF MCS CLOUDS THAT HINDERED ERLY AM TEMP CLIMBS SUPPORT SURGE TO NEAR 90 BY NOON MOST LOCATIONS. CURNT FCST MAXES IN LINE. BURRUS
In the hours before
Special weather statement, Jul 28, 11:47 AM EDT, 2 hours 7 minutes before
GAZ010-017-018-026-029-029-NCZ033>037-048>059-062>072-082-SCZ001>014- 019-290000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1147 AM EDT MON JUL 28 1997 ...EXCESSIVE HEAT WARNING THIS AFTERNOON FOR THE NORTH CAROLINA PIEDMONT INCLUDING THE CHARLOTTE METRO AREA... ...HEAT ADVISORY THIS AFTERNOON FOR THE MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA AND THE FOOTHILLS AND PIEDMONT OF SOUTH CAROLINA... ...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON... TEMPERATURES HAVE SURPASSED NORMAL DAILY HIGHS LATE THIS MORNING...AND LATE AFTERNOON READINGS WILL WILL RANGE FROM THE UPPER 80S IN THE MOUNTAINS TO THE MID AND UPPER 90S ELSEWHERE IN THE WESTERN CAROLINAS AND NORTHEAST GEORGIA. THESE VERY HIGH TEMPERATURES...COMBINED WITH HUMID AIR IN PLACE OVER THE REGION...WILL CREATE DANGEROUS CONDITIONS FOR PEOPLE EXPOSED TO THE HEAT FOR A PROLONGED PERIOD OF TIME. THE HEAT INDEX...THE COMBINATAION OF HEAT AND HUMIDITY AND ITS EXERTION ON THE BODY...IS EXPECTED TO SURPASS 110 DEGREES THIS AFTERNOON IN THE PIEDMONT OF NORTH CAROLINA...INCLUDING CITIES SUCH AS CHARLOTTE...STATESVILLE AND SALISBURY. HEAT INDICES BETWEEN 105 AND 110 DEGREES ARE EXPECTED FOR THE FOOTHILLS OF NORTH CAROLINA AND THE FOOTHILLS AND PIEDMONT OF SOUTH CAROLINA. HEAT INDICES OF OVER 100 DEGREES ARE EXPECTED IN THE NORTH CAROLINA MOUNTAINS. HEAT INDICES BETWEEN 105 AND 115 DEGREES CAN CAUSE SUNSTROKE...HEAT CRAMPS AND HEAT STROKE. LIMIT PHYSICAL ACTIVITY IF EXPOSED TO DIRECT SUNLIGHT AND DRINK PLENTY OF COLD WATER OR NON-ALCOHOLIC BEVERAGES. CHECK UP ON THE ELDERLY AND ASSURE THAT THEY HAVE PROPER SHELTER FROM THE ADVERSE CONDITIONS...EVEN TAKING THEM TO A MOVIE OR A SHOPPING MALL IF NECESSARY. MAKE SURE OUTDOOR PETS HAVE PROPER SHADE AND WATER. IN ADDITION...THE EXCESSIVE HEAT AND HUMIDITY WILL SET THE STAGE FOR ISOLATED SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. A COOL POOL OF AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL AID IN THE DEVELOPMENT OF THE STRONGEST THUNDERSTORMS. ALTHOUGH SEVERE WEATHER COULD OCCUR ALMOST ANYWHERE IN THE REGION...THE GREATEST THREAT IS IN THE MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA. THE PRIMARY SEVERE WEATHER THREAT IS DAMAGING STRAIGHT LINE WINDS. AMATEUR RADIO OPERATORS AND SEVERE WEATHER SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING. THERE IS A GREATER CHANCE OF SEVERE WEATHER ON TUESDAY AS A RATHER STRONG COLD FRONT FOR THIS TIME OF YEAR APPROACHES THE REGION. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION OR CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION. BURRUS
Special weather statement, Jul 28, 11:48 AM EDT, 2 hours 6 minutes before
GAZ010-017-018-026-029-029-NCZ033>037-048>059-062>072-082-SCZ001>014- 019-290000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1147 AM EDT MON JUL 28 1997 ...EXCESSIVE HEAT WARNING THIS AFTERNOON FOR THE NORTH CAROLINA PIEDMONT INCLUDING THE CHARLOTTE METRO AREA... ...HEAT ADVISORY THIS AFTERNOON FOR THE MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA AND THE FOOTHILLS AND PIEDMONT OF SOUTH CAROLINA... ...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON... TEMPERATURES HAVE SURPASSED NORMAL DAILY HIGHS LATE THIS MORNING...AND LATE AFTERNOON READINGS WILL WILL RANGE FROM THE UPPER 80S IN THE MOUNTAINS TO THE MID AND UPPER 90S ELSEWHERE IN THE WESTERN CAROLINAS AND NORTHEAST GEORGIA. THESE VERY HIGH TEMPERATURES...COMBINED WITH HUMID AIR IN PLACE OVER THE REGION...WILL CREATE DANGEROUS CONDITIONS FOR PEOPLE EXPOSED TO THE HEAT FOR A PROLONGED PERIOD OF TIME. THE HEAT INDEX...THE COMBINATAION OF HEAT AND HUMIDITY AND ITS EXERTION ON THE BODY...IS EXPECTED TO SURPASS 110 DEGREES THIS AFTERNOON IN THE PIEDMONT OF NORTH CAROLINA...INCLUDING CITIES SUCH AS CHARLOTTE...STATESVILLE AND SALISBURY. HEAT INDICES BETWEEN 105 AND 110 DEGREES ARE EXPECTED FOR THE FOOTHILLS OF NORTH CAROLINA AND THE FOOTHILLS AND PIEDMONT OF SOUTH CAROLINA. HEAT INDICES OF OVER 100 DEGREES ARE EXPECTED IN THE NORTH CAROLINA MOUNTAINS. HEAT INDICES BETWEEN 105 AND 115 DEGREES CAN CAUSE SUNSTROKE...HEAT CRAMPS AND HEAT STROKE. LIMIT PHYSICAL ACTIVITY IF EXPOSED TO DIRECT SUNLIGHT AND DRINK PLENTY OF COLD WATER OR NON-ALCOHOLIC BEVERAGES. CHECK UP ON THE ELDERLY AND ASSURE THAT THEY HAVE PROPER SHELTER FROM THE ADVERSE CONDITIONS...EVEN TAKING THEM TO A MOVIE OR A SHOPPING MALL IF NECESSARY. MAKE SURE OUTDOOR PETS HAVE PROPER SHADE AND WATER. IN ADDITION...THE EXCESSIVE HEAT AND HUMIDITY WILL SET THE STAGE FOR ISOLATED SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. A COOL POOL OF AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL AID IN THE DEVELOPMENT OF THE STRONGEST THUNDERSTORMS. ALTHOUGH SEVERE WEATHER COULD OCCUR ALMOST ANYWHERE IN THE REGION...THE GREATEST THREAT IS IN THE MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA. THE PRIMARY SEVERE WEATHER THREAT IS DAMAGING STRAIGHT LINE WINDS. AMATEUR RADIO OPERATORS AND SEVERE WEATHER SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING. THERE IS A GREATER CHANCE OF SEVERE WEATHER ON TUESDAY AS A RATHER STRONG COLD FRONT FOR THIS TIME OF YEAR APPROACHES THE REGION. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION OR CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION. BURRUS
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:10 PM EDT | Flash Flood Warning | GSP | Haywood | 2 hr |
| Jul 28, 2:18 PM EDT | Severe Thunderstorm Warning | GSP | McDowell | 42 min |
| Jul 28, 2:44 PM EDT | Severe Thunderstorm Warning | GSP | McDowell | 61 min |
| Jul 28, 3:43 PM EDT | Severe Thunderstorm Warning | GSP | Catawba | 47 min |
| Jul 28, 3:47 PM EDT | Severe Thunderstorm Warning | GSP | Polk | 43 min |
| Jul 28, 4:19 PM EDT | Severe Thunderstorm Warning | GSP | Lincoln | 41 min |
| Jul 28, 4:37 PM EDT | Severe Thunderstorm Warning | GSP | Jackson | 38 min |
| Jul 28, 4:49 PM EDT | Severe Thunderstorm Warning | GSP | Gaston, Mecklenburg | 56 min |
| Jul 28, 4:49 PM EDT | Severe Thunderstorm Warning | GSP | Davie | 56 min |
| Jul 28, 5:56 PM EDT | Severe Thunderstorm Warning | GSP | Mecklenburg | 49 min |
| Jul 28, 6:16 PM EDT | Severe Thunderstorm Warning | GSP | Madison | 59 min |
| Jul 28, 6:38 PM EDT | Severe Thunderstorm Warning | GSP | Union | 52 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.